4 June 2012

Back to news

Strathclyde Police today (14/11/2012) issued a warning to drug users about the dangers of potentially fatal substances, known to be circulating in the Strathclyde area, responsible for a number of young people becoming seriously ill over the past few weeks. See Strathclyde Police News for more details.

The pink coloured tablets are being sold as ‘ecstasy’ and they contain substances known as AMT or 5-IT.

AMT or 5-IT are potentially toxic stimulants that have been found by forensic scientists in tablets similar to ecstasy tablets.

The pills are the same shape and size of ecstasy tablets and are pink in colour. The tablets causing concern have been described as having a cherry logo on one side and a half score on the reverse. AMT or 5-IT are not controlled drugs under the Misuse of Drugs act 1971.

Strathclyde Police said:

“These substances are unreliable, unpredictable and very dangerous. Users may believe that they have taken ecstasy, and it is very likely that they will suffer from a significant negative reaction. Symptoms reported recently include increased heart rate, elevated core temperature and seizures. These pills are not covered by any form of quality control and this is supported by forensic analysis. Users need to be aware of the dangers and understand the potentially devastating effect these pills can have on their health.”

Glasgow Royal Infirmary Emergency Medicine Doctor Richard Stevenson said:

“There is no way to predict who will develop serious and life threatening complications from these drugs. AMT and 5-IT have been implicated in deaths in Europe. Early assessment and intervention is paramount to prevent fatalities. There is also a real risk of interaction with commonly prescribed medications, as well as an interaction with alcohol, that may be fatal. Most cases experience a life threatening rise in body temperature and extremely fast heart rate and can display a range of bizarre behaviours as well as being extremely confused. The body will overheat and there will be signs of delirium and agitation. Without immediate medical treatment this collection of symptoms could prove fatal.”

Knowing what to do in an emergency can save a life. If you have any concerns over either your own or someone else’s reactions to drugs, dial 999 to contact the emergency services immediately.

Back to news